West Virginia, 2021Damaging Wind in West Virginia, May 4, 2021
May 4, 2021 · NWS PBZ · 1 event in 1 county or zone
A warm and humid airmass behind a warm front was in place across northern West Virginia on May 4th. Showers and thunderstorms were able to develop ahead of a cold front, aided by shortwave support aloft.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm and humid airmass behind a warm front was in place across northern West Virginia on May 4th. Showers and thunderstorms were able to develop ahead of a cold front, aided by shortwave support aloft. One of the storms produced minor wind damage just east of Fairmont.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 4, 9:32 AM EST, 1 hour 18 minutes earlier.
Area forecast discussion, May 4, 9:32 AM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1032 AM EDT Tue May 4 2021
.SYNOPSIS...
Periodic shower and thunderstorm chances are expected through
Wednesday with mild temperature.
&&
.NEAR TERM /THROUGH TONIGHT/...
The late mrng update featured additional POP adjustments based on
radar and high res mdl trends which indicate fairly widespread shower
and thunderstorm develop from south to north as the day progresses.
These are in conjunction with a shortwave traversing southwest flow
aloft.
The severe threat remains marginal/isolated as per increasing cloud
cover limiting sfc heating and overall instability despite sfc
dewpoints in the 60s. Nevertheless, mid level lapse rates and deep
layer shear remain marginal for severe support and structure. The
primary threats are from wind gusts and large hail that may form
with mesocyclone supported cells.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Showers and thunderstorms will remain possible until cold frontal
passage Wednesday. Once this occurs, partial clearing and overall drying
is anticipated as high pressure moves in behind the front.
An overall quiet day is expected on Thursday, until another trough
approaches the OH Valley on Thursday night which will bring the
chance for precipitation back to the area.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Model ensembles then indicate periodic precip chances and cooler
than average temperatures with crossing troughs in an amplified
pattern late week through the weekend.
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
Showers and tstms are then expected to increase in coverage this
afternoon, with sufficient shear and instability lending to enhanced
storm structure and organization overall. MVFR/low VFR cigs should
persist, lowering to IFR or below for much of the area with the
crossing front Tues night/Weds morning.
.Outlook...
Cig restrictions associated with a crossing cold front will likely
linger early Wed, with an eventual return to VFR in building high
pressure Wed PM & Thurs.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
Hazardous weather outlook, May 4, 6:21 AM EST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
721 AM EDT Tue May 4 2021
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-051130-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
721 AM EDT Tue May 4 2021
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.
.DAY ONE...Today and tonight.
SPC has outlooked the area in a Marginal Risk for severe weather.
Hail and damaging wind are possible in any developing thunderstorms.
The best chance for severe weather will be this afternoon and
evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, May 4, 7:28 AM EST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
828 AM EDT Tue May 4 2021
OHZ068-069-041300-
Monroe-Noble-
828 AM EDT Tue May 4 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHWESTERN MONROE AND SOUTHERN NOBLE COUNTIES...
At 828 AM EDT, a strong thunderstorm was located near Beverly, moving
east at 35 mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Woodsfield... Caldwell...
Dudley... Dexter City...
Stafford... Graysville...
Harriettsville... Rinard Mills...
This includes Interstate 77 in Ohio between mile markers 18 and 25.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3973 8164 3977 8112 3958 8111 3958 8126
3960 8126 3961 8128 3959 8129 3959 8136
3960 8137 3960 8139 3963 8142 3963 8145
3965 8145 3964 8147 3958 8148 3959 8159
3966 8159 3967 8164
TIME...MOT...LOC 1228Z 268DEG 44KT 3963 8161Special weather statement, May 4, 9:13 AM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1013 AM EDT Tue May 4 2021
WVZ012-021-509-041445-
Marion-Monongalia-Wetzel-
1013 AM EDT Tue May 4 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT WEST CENTRAL MONONGALIA...CENTRAL WETZEL AND WESTERN
MARION COUNTIES...
At 1012 AM EDT, a strong thunderstorm was located over Pine Grove, or
13 miles southeast of New Martinsville, moving east at 30 mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Mannington... Pine Grove...
Jacksonburg... Smithfield...
Grangeville... Wileyville...
Big Run... Folsom...
Knob Fork... Burton...
Metz... Earnshaw...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3944 8058 3945 8058 3945 8061 3947 8065
3946 8067 3948 8067 3947 8069 3948 8072
3949 8073 3966 8073 3968 8033 3944 8032
3947 8049 3946 8051 3944 8052 3943 8053
TIME...MOT...LOC 1412Z 270DEG 27KT 3957 8064Special weather statement, May 4, 10:39 AM EST, 11 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1139 AM EDT Tue May 4 2021
WVZ021-509>511-041615-
Ridges of Eastern Monongalia and Northwestern
Preston-Marion-Monongalia-Preston-
1139 AM EDT Tue May 4 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MONONGALIA...WEST
CENTRAL PRESTON AND EASTERN MARION COUNTIES...
At 1138 AM EDT, a strong thunderstorm was located over Winfield, or
near Fairmont, moving east at 30 mph. Nickel sized hail and wind
gusts up to 45 mph are possible with this storm.
Locations impacted include...
Morgantown... Fairmont...
Pleasant Valley... Winfield...
Barrackville... Monongah...
Newburg... Brookhaven...
Rivesville... Grant Town...
Booth... Everettville...
This includes the following highways...
Interstate 68 in West Virginia between mile markers 1 and 4.
Interstate 79 in West Virginia between mile markers 130 and 151.
LAT...LON 3936 7990 3944 7989 3945 7994 3942 8001
3940 8003 3939 8008 3939 8009 3941 8011
3940 8012 3939 8020 3941 8024 3958 8023
3963 7982 3935 7982
TIME...MOT...LOC 1538Z 266DEG 27KT 3950 8010Thunderstorm Wind, Marion
- When
- May 4, 10:50 AM EST
- Where
- Marion County, 0.53 mi E of North Fairmont
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.480, -80.110
Tree limbs, along with a power line, were blown down east of Fairmont.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, May 4, 20211 death · $3.8 million · EF1 · 22 events
- Tornadoes and Flash Flooding in Mississippi, May 4, 2021$4.9 million · EF1 · 84 events
- Tornadoes and Flash Flood in Kentucky, May 4, 2021$1.2 million · EF2 · 15 events
- Damaging Winds in Virginia, May 4, 20212 injured · $349,000 · 77 kt wind · 46 events
- Tornadoes and Hail in Tennessee, May 4, 2021$431,000 · EF0 · 48 events
- Tornadoes and Damaging Winds in Louisiana, May 4, 2021$373,000 · EF1 · 21 events
- Hail and Damaging Winds in Virginia, May 4, 2021$127,000 · 1.5 in hail · 44 events
- Damaging Winds in Georgia, May 4, 20211 injured · $102,000 · 61 kt wind · 39 events
- Tornado and Flash Flooding in Missouri, May 4, 2021$202,000 · EF1 · 6 events
- Flash Flooding and Flooding in Kentucky, May 4 to 10, 2021$150,000 · 5 events
- Tornado and Damaging Winds in Missouri, May 4, 2021$87,000 · EF0 · 10 events
- Flash Flooding in Pennsylvania, May 4 to 5, 2021$98,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957732.